Posted: January 6th, 2023
NURS 6521 Pharmacokinetics and Pharmacodynamics Discussion
NURS6521 Module 1 week1 discussion Main Post
Case Study: A 65 year old obese female presents to the ED via ambulance with a compound fracture of the Left ankle. VS: BP= 175/92, HR= 110, RR=26, O2 sats= 95% on RA. Pt is diaphoretic and hollering in pain. Pulse +1 at site of injury. Unable to get PMH. 2mg Morphine given in the field. Total of 1.5mg of Dilaudid given in ED. Routine lab drawn which indicates the patient has liver disease and a blood glucose of 365. All other lab WNL. X-ray tech is present to take film. While adjusting left foot, patient experiences a level of conscious change. Patient becomes lethargic. Arousable to stimulation but returns to previous state almost immediately. VS: BP= 90/50, HR= 82. Patient is apneic with sats 87% on RA. When family arrived you learn that the patient takes Gabapentin daily for neuropathy. The family thinks it is 300mg BID but can not remember for sure. NURS 6521 Pharmacokinetics and Pharmacodynamics Discussion
Disease can effect the pharmacokinetics of drugs. The liver disease noted in this case study can change the kinetics of drugs the liver has biotransformed (Rodighiero, 1999). The metabolism and excretion of drugs can be delayed. With these delays you can see a compounded and extended effect on the patient. When administering medication, especially narcotics, one should be mindful of the presence of disease and how the patient will be affected. According to one article, the author stated “the clearance of these drugs is reduced in patients with liver failure; thus, the initial dose may need to be lower, the interval between the doses may need to be increased, and such patients will need to be assessed on a regular basis” (Swetz et al., 2010, p. 959).
In this case, where pharmacodynamics are concerned, one must remember that all drug responses are not created equal. One patient’s pain may respond significantly to 1 mg of morphine while another patient may not have the same effect until 2 mg of morphine have been given. With this scenario, age and pathophysiological changes can contribute to increased effects and slow metabolism and excretion. According to an article in The American Geriatrics Society, mixing opioids and gabapentin can produce overdose in patients indicating that substantial harm can occur (American Geriatrics Society 2019 Beers Criteria Update Expert Panel, 2019).
In developing a plan of care for this patient, education is key using a multidisciplinary approach. If available and possible, having a family member present for teaching would be beneficial. Providing information and teaching on each diagnosis will be beneficial and key to a successful management plan. Having a pharmacist on the team that can evaluate current medications and provide necessary education can help prevent drug interactions that can cause adverse reactions. I would have case management involved so they could identify areas of need that might affect good quality care and/or the ability to access resources needed. Once the big picture is reviewed, there could be a need for referrals to other doctors, facilities, or disciplines.
American Geriatrics Society 2019 Beers Criteria Update Expert Panel. (2019). American Geriatrics Society 2019 Updated AGS Beers Criteria for Potentially Inappropriate Medication Use in Older Adults. The American Geriatrics Society, 67(4), 674–694. https://doi.org/10.1111/jgs.15767
Rodighiero, V. (1999). Effects of liver disease on pharmacokinetics. Clinical Pharmacokinetics, 37(5), 399–431. https://doi.org/10.2165/00003088-199937050-00004
Swetz, K. M., Carey, E. C., Rho, R. H., Mauck, W. D., Whitford, K. J., Moynihan, T. J., Kaur, J. S., Coyne, P. J., & Smith, T. J. (2010). Safe use of opioids to manage pain in patients with cirrhosis. Mayo Clinic Proceedings, 85(10), 959. https://doi.org/10.4065/mcp.2010.0294
Thank you for your post.
With these patients that have liver failure it is important to get some specific labs that will give the clinicians an idea of the extent of the liver failure. This is an important addition to the care plan. These liver function and bilirubin levels will tell us a lot about the disease. Patients with severe liver disease, are on medications that lower the Bili levels. One example is taking Colace three times a day.This is given to bind some of the excess bilirubin in their stool. This causes frequent bowel movements. Patients complain about this effect because it disrupts their activities of daily living. So many patients omit a dose or omit all of the doses. This can increase their Bili levels and their chances of hepatic encephalopathy. They can become unconscious. We need to know what has caused them to be unconscious. When a patient is unconscious or is sub optimally breathing they can become acidotic. When these patients have frequent bowel movements, this puts them at risk for metabolic alkalosis. Whether a patient is in an acidotic or alkaline state, the medications they take can be greatly effected . They could overdose or underdose depending on their PH and coupled with the metabolism deficiency they have from hepatic failure. Also when a patient has liver failure they have decreased albumin (M.Z.,n.d.) This can cause low blood pressure, increasing the likelihood of a patient passing out and becoming unconscious. When patients with liver failure have less circulating albumin this effects the medications that they may take that are protein bound medications (Rosenthal, &Burchum, 2021).This scenario can become even more dire if the patient is much older than 65 when liver clearance and renal function have a tendency to decline. NURS 6521 Pharmacokinetics and Pharmacodynamics Discussion
Another addition to the care plan for this patient would be to get a Medic Alert bracelet indicating the patient has liver failure. This will alert medical staff that special precautions need to be taken.
LiverTox: Clinical and Research Information on Drug-Induced Liver Injury [Internet]. Bethesda (MD):
National Institute of Diabetes and Digestive and Kidney Diseases; 2012-. Acute Liver Failure. [Updated 2019 Dec 11]. Available from: https://www.ncbi.nlm.nih.gov/books/NBK548171/
M;, Z. (n.d.). The role and indications of albumin in advanced liver disease. Retrieved September 05, 2020, from https://pubmed.ncbi.nlm.nih.gov/31314192/
Rosenthal, L. D., & Burchum, J. R. (2021). Lehne’s pharmacotherapeutics for advanced practice nurses and physician assistants. St. Louis, MO: Elsevier.
As an advanced practice nurse assisting physicians in the diagnosis and treatment of disorders, it is important to not only understand the impact of disorders on the body, but also the impact of drug treatments on the body. The relationships between drugs and the body can be described by pharmacokinetics and pharmacodynamics.
Pharmacokinetics describes what the body does to the drug through absorption, distribution, metabolism, and excretion, whereas pharmacodynamics describes what the drug does to the body. NURS 6521 Pharmacokinetics and Pharmacodynamics Discussion
Photo Credit: Getty Images/Ingram Publishing
When selecting drugs and determining dosages for patients, it is essential to consider individual patient factors that might impact the patient’s pharmacokinetic and pharmacodynamic processes. These patient factors include genetics, gender, ethnicity, age, behavior (i.e., diet, nutrition, smoking, alcohol, illicit drug abuse), and/or pathophysiological changes due to disease.
For this Discussion, you reflect on a case from your past clinical experiences and consider how a patient’s pharmacokinetic and pharmacodynamic processes may alter his or her response to a drug.
Post a description of the patient case from your experiences, observations, and/or clinical practice from the last 5 years. Then, describe factors that might have influenced pharmacokinetic and pharmacodynamic processes of the patient you identified. Finally, explain details of the personalized plan of care that you would develop based on influencing factors and patient history in your case. Be specific and provide examples.
Read a selection of your colleagues’ responses and respond to at least two of your colleagues on two different days by suggesting additional patient factors that might have interfered with the pharmacokinetic and pharmacodynamic processes of the patients they described. In addition, suggest how the personalized plan of care might change if the age of the patient were different and/or if the patient had a comorbid condition, such as renal failure, heart failure, or liver failure.
Note: For this Discussion, you are required to complete your initial post before you will be able to view and respond to your colleagues’ postings. Begin by clicking on the “Post to Discussion Question” link, and then select “Create Thread” to complete your initial post. Remember, once you click on Submit, you cannot delete or edit your own posts, and you cannot post anonymously. Please check your post carefully before clicking on Submit! NURS 6521 Pharmacokinetics and Pharmacodynamics Discussion
Place an order in 3 easy steps. Takes less than 5 mins.